What is the issue?
Thunderstorms have been linked to epidemics of asthma due to the fragmentation of pollens and the disturbance of other environmental allergens, especially during the grass flowering season.
Since 6:30pm on 21 November 2016 Ambulance Victoria and hospital emergency departments have seen a significant increase in patients presenting with respiratory symptoms following a thunderstorm in Victoria. As of 1pm on Tuesday 22 November 2016 the number of presentations has decreased, but is still higher than expected for this time of year.
Who is at risk?
Anyone with a known history of asthma is at risk of experiencing an exacerbation of their usual symptoms at this time. The risk appears to be wide spread over Melbourne and Geelong.
In addition, people who do not usually experience symptoms of asthma but have a history of allergic rhinitis may be at increased risk of acute asthma.
The common signs of asthma are difficulty in breathing (gasping for air), chest tightness and wheezing.
If there are sign that a person's condition is deteriorating, urgent care should be sought. Signs of rapid deterioration include, little or no relief from their reliever inhaler, they are unable to speak comfortably, or if their lips are turning blue.
People with asthma should, as always, use their usual medications. Where possible, stay inside during windy conditions with high pollen counts or dust.
Patients are encouraged to call Nurse on Call or to see their local doctor in the first instance if they required medical advice.
An asthma attack can be life threatening. Anyone experiencing wheezing, chest tightness and difficulty breathing should call 000.
If a person is having an asthma attack, follow the instructions in their Asthma Action Plan.
The four-step asthma first aid is:
- Sit the person upright and give reassurance -- do not leave them alone.
- Without delay, give the person four separate puffs of their blue/grey reliever medication (such as Airomir, Asmol, Bricanyl or Ventolin). If using a puffer (like Ventolin or Asmol), this should be taken one puff at a time via a spacer. Ask the person to take four breaths from the spacer after each puff of medication.
- Wait four minutes. If there is little or no improvement, repeat steps 2 and 3.
- If there is still no improvement, call triple zero (000) for an ambulance immediately. Repeat steps 2 and 3 continuously while waiting for the ambulance to arrive.
Better Health Channel, Avoiding asthma triggers
Members of the public who are unwell should consult their GP or call NURSE-ON-CALL on 1300 60 60 24.